Clinical Briefs



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2003 Nov 1;68(9):1865-1866.

AHRQ Report on Treatment of Parkinson's Disease

The Agency for Healthcare Research and Quality has released a new evidence report on Parkinson's disease. “Diagnosis and Treatment of Parkinson's Disease: A Systematic Review of the Literature” is available online at http://www.ahrq.gov/clinic/epcsums/parksum.htm.

The mainstay of pharmacologic treatment for Parkinson's disease is levodopa. Its use, however, is limited by the development of motor fluctuations and drug-induced dyskinesias. Dopamine agonists (DAs) also are used, either alone or in combination with levodopa. DAs act directly on dopamine receptors, mimicking endogenous dopamine. Monoamine oxidase B (MAO-B) inhibitors act by inhibiting dopamine catabolism, increasing dopamine levels in the basal ganglia. Catechol O-methyltransferase (COMT) inhibitors act by inhibiting catabolism of dopamine, thereby extending levodopa's peripheral half-life. Despite the large selection of medications available to treat Parkinson's disease, all patients with Parkinson's disease ultimately require levodopa.

In patients with early Parkinson's disease, the goal of treatment is to alleviate symptoms and maintain independent function. In advanced Parkinson's disease, the focus is aimed toward maximizing “on” time (time when medication is effective), minimizing “off” time (time when medication is not effective), and treating medication-related complications, such as dyskinesias, motor fluctuations, and psychiatric problems.

A comprehensive review of the literature found the following associations in pharmacologic treatment:

  • Meta-analysis suggests that in early Parkinson's disease, treatment with DAs plus levodopa may control the symptoms of Parkinson's disease better than treatment with levodopa alone, but this was not a consistent finding.

  • In studies in which patients were randomized to levodopa versus levodopa plus DAs, the combination of levodopa plus DAs resulted in better scores on the Unified Parkinson's Disease Rating Scale (UPDRS) than levodopa alone. This was true in both short- and long-term (longer than one year) studies.

  • In studies where patients were randomized to levodopa versus DAs, where additional levodopa was discretionary, levodopa alone resulted in better UPDRS sores than DAs (with or without additional levodopa).

  • Meta-analysis did not suggest that treatment with selegiline plus levodopa controlled symptoms better than treatment with levodopa alone.

  • Meta-analysis showed that in patients with advanced disease, treatment with COMT inhibitors combined with levodopa provided significantly greater symptom control than levodopa alone and was associated with lower levodopa doses. However, long-term (more than seven years) results are lacking, and hepatotoxicity is a rare but potentially lethal side effect that has been associated with tolcapone.

The researchers note that their results should be viewed with caution, because they are based on the small number of randomized control trials that met the inclusion criteria for the systematic review. Due to the small number of studies within each meta-analsysis, these findings are sensitive to possible publication bias in the literature (failure to publish “negative” studies).

CDC Information on Moonflower Intoxication

The Centers for Disease Control and Prevention (CDC) has released information about moonflower intoxication. The information is available online at http://www.cdc.gov/mmwr/preview/mmwrhtml/mm5233a2.htm.

Between October 11 and November 20, 2002, 14 adolescents in the Akron/Cleveland, Ohio, area became ill after intentional exposure to toxic Datura inoxia seeds. All of the adolescents became ill and presented to an emergency department shortly after eating the seeds or drinking tea that was brewed using the seeds. Parents of several of the adolescents who ingested these seeds reported that the seeds were from a moonflower plant, specifically D. inoxia, and noted that this plant was cultivated widely and available in local garden stores.

Moonflower is not on the U.S. Drug Enforcement Agency's list of controlled substances, but local law enforcement measures in the Akron/Cleveland area prohibit selling seedpods for illicit use. The illicit use of this plant might be related to the increasing knowledge of moonflower's hallucinogenic properties.

Plants with large fragrant flowers that bloom at dusk are referred to as moonflowers. Ingestion of Ipomoea muricata (purple moonflower) might cause hallucinations and cholinergic effects such as diaphoresis, salivation, lacrimation, and diarrhea. Neither hallucinations nor other anticholinergic effects occur with I. alba (white moonflower) poisoning.

Scopolamine and hyoscyamine, both of which are major constituents of Datura species, are most concentrated in the seeds and can cause anticholinergic poisoning in exposed persons.

Symptoms of Datura toxicity occur within 60 minutes after ingestion and continue for 24 to 48 hours. Ingestion of Datura manifests as a classic anticholinergic syndrome comprising central and peripheral signs and symptoms. Central toxic effects include confusion, agitation, anxiety, hallucinations, seizures, and coma. Peripheral toxic effects include dry mucous membranes, thirst, flushed face, blurred vision, hyperthermia, urinary retention, and decreased gut motility. Treatment consists of supportive care, gastrointestinal decontamination (e.g., activated charcoal), benzodiazepines as needed for agitation, and in severe cases, physostigmine, the antidote for anticholinergic poisoning.

Guide to Assessing and Counseling Older Drivers

The American Medical Association and the National Highway Traffic Safety Administration have released a comprehensive guide to help physicians keep their older patients driving safely. “Physician's Guide to Assessing and Counseling Older Drivers” is available online at http://www.ama-assn.org/go/olderdrivers.

Statistics show that while older drivers have the lowest crash rate of all age groups, older drivers have a significantly higher fatality rate per mile driven than other adult drivers. On the basis of estimated annual travel, the fatality rate for drivers 85 years and older is nine times higher than the fatality rate for drivers 25 to 69 years of age.

The 226-page guide is based on extensive research, scientific evidence, and clinical consensus. The guide includes information on office-based assessments of functional abilities related to driving, recommendations for counseling patients on retiring from driving, legal and ethical issues on the management of unsafe drivers, a state-by-state reference list of driver licensing requirements and physician reporting laws, a reference table of medical conditions and medications that may impair driving, and educational handouts for patients and concerned family members.

FDA Advisory

The U.S. Food and Drug Administration (FDA) has advised against the use of “teas” brewed from star anise. Brewed teas containing star anise have been associated with conditions ranging from serious neurologic effects, such as seizures, to vomiting, jitteriness, and rapid eye movement.

Although the labeling of star anise teas does not make claims for the product, the FDA understands that these products are popularly believed to help against colic in infants. The FDA is unaware of scientific evidence to support benefits from star anise teas. Given that fact, consumers should not use them or give them to infants and children.

The FDA is concerned that commonly available Chinese star anise (Illicium verum), a product considered to be generally safe, may contain Japanese star anise (Illicium anisatum), which has long been recognized as toxic in many countries and which should be used for decorative purposes only. At this time, the FDA cannot determine if the star anise associated with the illnesses was associated with Japanese star anise or a mixture of Chinese and Japanese star anise.


Copyright © 2003 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article